I’ve had a few puzzling medical and dermatology cases recently, so I ran them by some experts for advice.
The veterinary specialists said I should ask my clients an unusual question: Was anyone in the home using estrogen hormone replacements?
You know these products. They are advertised on TV. Attractive, post-menopausal women, having some very personal problems, look meaningfully into the camera. The voice over describes their sexual problems. You are glad you are not watching television with your teenage son.
All drug commercials include the long list of possible side effects, read by a speed demon at the end of the ad. These often include death.
With estrogen topical sprays, gels and creams, the warnings cover many unpleasant risks such as blood clots and cancer. The voice could go on, however, to warn you that you may see enlarged nipples or an enlarged prepuce on your male dog, signs of heat in your spayed female dog or your dog’s fur may begin to fall out in big patches.
Veterinarians are now aware that pets exposed to topical hormone replacement therapy (THRT) can experience dermatologic (skin) and/or sex hormone imbalances. This phenomenon has finally been documented in a few good veterinary studies. There are other cases out there not documented, and many people are not aware of this risk.
As more of these products hit the market in different formulations and more and more women use them, more pets are in danger of secondary hormone exposure.
A Puzzling Case
In one of the recently published cases, 3 pugs in the same household were experiencing hair loss. No allergies, fleas or other typical conditions known to cause hair loss could be found.
Logic would suggest the 3 dogs living together must have something contagious. Think again. No parasitic or contagious skin diseases were found.
One thing they shared in common was their love of their person’s lap. Two of the dogs had more hair loss than the third. These 2 cuddle bunnies spent more time with the woman, who was spraying a THRT on her arms. The dogs’ fur touched her arms, absorbed some of the estrogen and the fur on their underbelly and sides began to fall out.
Symptoms of Secondary Hormone Exposure
- Hair Loss: Increased estrogen causes animals to lose fur by accidental contact.
- Feminization: Pets can experience swollen vulvas, enlarged mammary glands, signs of heat in spayed animals, bloody vaginal discharge, enlarged prepuce in males, etc.
Diagnosis is made by measuring hormone levels in your pet. These hormone blood tests can be somewhat expensive, but there is more to it than that.
By the time you and your vet get to talking about your use of estrogens and exposure to your pet, you may have already spent a bundle trying to rule out the many more common causes of hair loss or vaginal discharge, etc. Tests could include skin scrapes, blood work, X-rays, endocrine tests, allergy testing and biopsies.
It’s expensive to do all that testing if the real cause is that estrogen stuff you’ve been spraying on your arms!
The treatment for a pet suffering from side effects of secondary exposure to estrogen is simple: Stop the exposure.
Once your pet is not in contact with the estrogen cream or spray, hair will begin to grow back and any odd sexual characteristics will diminish within a few months. In this case, time does heal.
Let’s Get the Word Out
Veterinarians and physicians are responsible for warning women that they may be putting pets and family members at risk for secondary exposure to topical hormone products.
This risk has not been widely publicized or documented. Everyone seems to be unaware that pets can be secondarily exposed.
Was YOUR Pet Food Recalled?
Check Now: Blue Buffalo • Science Diet • Purina • Wellness • 4health • Canine Carry Outs • Friskies • Taste of the Wild • See 200+ more brands…
The North American Menopause Society (NAMS) plans to post a notice online calling attention to the inadvertent exposure of pets and children to topical estrogens.
The gels and sprays appear to be the big culprits in causing secondary exposure.
In the case mentioned above where 3 dogs in the same household experienced secondary effects, the woman was using a product called Evamist, a topical estrogen spray. At the end of the long product insert for Evamist, there is a line that says: “Pets may also be unintentionally exposed to Evamist if above precautions are not followed.”
Unless you go over your drug inserts with a magnifying glass, this warning is hard to find and is not self-explanatory (the warning for pets appears on only a few lines of page 5 in the 6-page download on their website).
The Bottom Line
- Choose THRT products under the supervision of your physician.
- Be aware of the possibility of secondary exposure to pets and other family members.
- Do not use on areas of your body that come into contact with other creatures.
I wish all those ridiculous drug commercials would stop. Don’t they realize we all don’t watch television in private? I am so over the wistful women and the bathtubs!
This pet health content was written by a veterinarian, Dr. Debora Lichtenberg, VMD. It was last reviewed April 1, 2015. It was reviewed for accuracy by Dr. Pippa Elliott, BVMS, MRCVS, and was last updated Dec. 17, 2018.